New York, 2015

Hail and Damaging Winds in New York, July 19, 2015

July 19, 2015 · NWS BGM · 5 events in 4 counties and zones

A wave that was embedded within southwesterly flow aloft moved over the region Sunday afternoon, the 19th. This wave initiated showers and thunderstorms in a very unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A wave that was embedded within southwesterly flow aloft moved over the region Sunday afternoon, the 19th. This wave initiated showers and thunderstorms in a very unstable atmosphere. Some of these storms became severe and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 19, 2:44 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 19, 2:44 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT SUN JUL 19 2015

.SYNOPSIS...
WARM AND HUMID AIR WITH SCATTERED THUNDERSTORMS TONIGHT WILL BE
REPLACED BY A COLD FRONT WITH DRIER AND SOMEWHAT COOLER AIR ON
MONDAY. ANOTHER COLD FRONT WITH A REINFORCING SHOT OF COOLER AIR
WILL BRING MORE SHOWERS FOR TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

AFTN TEMPS HAVE REACHED THE MID TO UPPER 80S ACROSS THE REGION
WITH DEWPTS AROUND 70 PRODUCING SFC BASED CAPES OF 3000+
J/KG...THE PROBLEM IS THAT WE ARE SOMEWHAT CAPPED...THOUGH THAT IS
BREAKING DOWN SLOWING RIGHT NOW...WE HAVE REALLY POOR MID LVL
LAPSE RATES AROUND 5.5 TO 6...AND REALLY NO TRIGGER/FORCING
MECHANISM AS OF THIS WRITING AND ARE CURRENTLY SITTING IN THE LESS
THAN FAVORABLE RIGHT EXIT REGION OF THE UPPER LEVEL JET. SO WHAT
DOES ALL THAT MEAN...ITS LIMITING THE SHOWERS AND THUNDERSTORMS
FROM DEVELOPING AND GETTING GOING...FOR NOW AND UNTIL SOME OF
THESE FACTS CHANGE IT MAY TAKE SOME TIME FOR MORE EXTENSIVE
COVERAGE AND STRONGER SHOWERS AND THUNDERSTORMS TO BE MOVING
ACROSS THE REGION. UPPER LEVEL SHORTWAVE AND SFC FRONT WILL
FINALLY ENTER THE REGION LATER TONIGHT AND WITH THAT THE RIGHT
ENTRANCE REGION OF THE UPPER LEVEL JET ALONG WITH A MORE DIFFLUENT
FLOW ALOFT ALL ALLOWING FOR BETTER COVERAGE AND STRENGTH TO THE
CONVECTION...THOUGH WE WILL BE LOSING HEATING AS POSSIBLE LIMITING
FACTOR. WOULD NOT BE SURPRISED FOR A FEW STRONG STORMS WITH THE
CURRENT SET UP...ALSO WITH PWATS NEARING 2.0 INCHES HEAVY
RAINFALL WITHIN STORMS WILL BE POSSIBLE. LOWS WILL REMAIN ABOVE
SEASONAL AVGS.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...

SFC RIDGING WILL MOVE IN BEHIND THE SYSTEM AND DRY OUT THE
REGION...DEWPTS WILL DROP BY 5-10 DEGREES ACROSS THE REGION
LINGERING IN THE LOWER 60S...WILL DEFINITELY BE NOTICABLE. PLENTY
OF SUNSHINE MONDAY WITH HIGHS PUSHING INTO THE LOWER AND MIDDLE
80S FOR MOST. OVER LOWS WILL DROP INTO THE MID TO LOWER 60S WITH
SOME HIGHER CLOUDS POSSIBLE MOVING IN LATE OVERNIGHT AS THE NEXT
SYSTEM APPROACHES. STRONG MODEL AGREEMENT ALLOWS FOR HIGH FORECAST
CONFIDENCE FOR MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
330 PM UPDATE...

A GENERAL TROF IS EXPECTED TO BE IN PLACE ACROSS THE NORTHEASTERN
STATES THROUGH THIS PERIOD. A COLD FRONT BRINGS THE BEST CHANCE OF
SHOWERS FOR THE EXTENDED PERIOD THROUGH ON TUESDAY. STILL BROAD
BRUSHING THIS EVENT DUE TO TIMING ISSUES. REST OF THE WEEK WILL
FEATURE COOLER THAN NORMAL TEMPERATURES WITHIN THE ANOMALOUSLY LOW
HEIGHTS AND THICKNESSES...BUT GENERALLY FAIR WEATHER AS SFC HIGH
PRESSURE BUILDS IN FROM WEDS-SAT. MODELS SHOW BETTER INDICATIONS
OF WEAK WAVES APPROACHING SUNDAY...AND HAVE INCREASED RAIN CHANCES
AGAIN FOR THAT TIME PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THUNDERSTORMS HAVE FIRED ACROSS CNY AND HAVE AFFECTED SOME OF THE
AIRPORTS WITH BRIEF RESTRICTIONS ASSOCIATED WITH HEAVY RAIN AND
CIGS. THE CONCERN WILL BE FOR THE NEXT COUPLE HOURS (23Z) BEFORE
A POSSIBLE BREAK IN ACTIVITY. A STRONGER WEATHER FEATURE WILL
ARRIVE DURING THE LATER EVENING WITH ANOTHER POTENTIAL ROUND OF
THUNDERSTORM ACTIVITY ACROSS CNY. THIS IS A LOW CONFIDENCE
EVENT...SO WILL HOLD OFF ON ADDING TO FORECAST FOR NOW AND AMEND
DPENDING ON TRENDS. LOSS OF DAYTIME HEATING MAY HELP TO DIMINISH
THREAT BY MIDNIGHT OR LATER.

.OUTLOOK...

MON...VFR.

TUE...RESTRICTIONS POSSIBLE WITH A COLD FRONTAL PASSAGE.

WED/THUR/FRI...GENERALLY VFR. ISOLD AM IFR VALLEY FOG POSSIBLE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...ABS
SHORT TERM...ABS
LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, Jul 19, 2:56 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT SUN JUL 19 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-202000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
356 PM EDT SUN JUL 19 2015

...SEVERE THUNDERSTORM WATCH 443 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SKYWARN SPOTTER ASSISTANCE MAY BE NEEDED THIS EVENING.

HEAT INDICES WILL REMAIN IN THE MID-UPPER 90S EARLY THIS
EVENING...THEN DROP OFF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

JAB

In the hours before

Special weather statement, Jul 19, 2:14 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
314 PM EDT SUN JUL 19 2015

NYZ025-044-055-056-192015-
BROOME NY-TIOGA NY-CORTLAND NY-TOMPKINS NY-
314 PM EDT SUN JUL 19 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TIOGA...SOUTHERN
TOMPKINS...SOUTHWESTERN CORTLAND AND NORTHWESTERN BROOME COUNTIES
...

* AT 314 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER ITHACA...MOVING EAST AT 20 MPH.

* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  DANBY AROUND 330 PM EDT.
  BESEMER AROUND 335 PM EDT.
  BROOKTONDALE AND SOUTH DANBY AROUND 340 PM EDT.
  SLATERVILLE SPRINGS AROUND 345 PM EDT.
  WILLSEYVILLE AROUND 350 PM EDT.
  CAROLINE AROUND 355 PM EDT.
  HARFORD AROUND 405 PM EDT.
  BERKSHIRE...RICHFORD AND NEWARK VALLEY AROUND 415 PM EDT.

LAT...LON 4235 7667 4252 7658 4242 7602 4216 7615
TIME...MOT...LOC 1914Z 290DEG 15KT 4242 7654

DJP
Special weather statement, Jul 19, 2:27 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT SUN JUL 19 2015

NYZ045-056-192030-
BROOME NY-CHENANGO NY-
327 PM EDT SUN JUL 19 2015

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CHENANGO AND NORTHWESTERN
BROOME COUNTIES  ...

* AT 327 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR WHITNEY POINT...OR 9 MILES NORTHEAST OF GREATER BINGHAMTON
  AIRPORT...MOVING NORTHEAST AT 25 MPH.

* HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  GREENE AND SMITHVILLE FLATS AROUND 345 PM EDT.
  BRISBEN AND MC DONOUGH AROUND 355 PM EDT.
  COVENTRY AROUND 400 PM EDT.
  SOUTH OXFORD AROUND 405 PM EDT.
  OXFORD AROUND 415 PM EDT.
  GUILFORD AROUND 425 PM EDT.
  NORWICH...MT UPTON AND ROCKDALE AROUND 430 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NEW YORK.

LAT...LON 4240 7540 4236 7541 4222 7594 4238 7604
      4241 7597 4241 7587 4246 7587 4264 7545
      4253 7538 4251 7540 4247 7540 4241 7537
TIME...MOT...LOC 1927Z 244DEG 20KT 4233 7590

DJP
Special weather statement, Jul 19, 2:49 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT SUN JUL 19 2015

NYZ045-046-056-057-192045-
OTSEGO NY-BROOME NY-DELAWARE NY-CHENANGO NY-
349 PM EDT SUN JUL 19 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DELAWARE...
SOUTHEASTERN CHENANGO...SOUTHEASTERN BROOME AND SOUTHWESTERN OTSEGO
COUNTIES  ...

* AT 348 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER AFTON...OR 10 MILES NORTHWEST OF DEPOSIT...MOVING NORTHEAST AT
  25 MPH.

* HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  BAINBRIDGE AROUND 400 PM EDT.
  SIDNEY AROUND 415 PM EDT.
  UNADILLA AROUND 425 PM EDT.
  SIDNEY CENTER AROUND 430 PM EDT.
  EAST SIDNEY AROUND 435 PM EDT.
  OTEGO AND FRANKLIN AROUND 445 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NEW YORK.

LAT...LON 4208 7556 4224 7566 4250 7508 4226 7492
TIME...MOT...LOC 1948Z 244DEG 20KT 4220 7553

DJP
Special weather statement, Jul 19, 2:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT SUN JUL 19 2015

PAZ043-192100-
WYOMING PA-
357 PM EDT SUN JUL 19 2015

...STRONG THUNDERSTORMS WILL AFFECT WYOMING COUNTY  ...

* AT 357 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR RICKETTS GLEN STATE PARK...OR 16 MILES SOUTH OF WYALUSING...
  MOVING NORTHEAST AT 25 MPH.

* DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  LOVELTON AND KASSON BROOK AROUND 425 PM EDT.
  NOXEN AND FORKSTON AROUND 430 PM EDT.
  MEHOOPANY AND EVANS FALLS AROUND 440 PM EDT.
  MESHOPPEN AROUND 445 PM EDT.
  TUNKHANNOCK AND OSTERHOUT AROUND 455 PM EDT.
  LAKE CAREY AROUND 500 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN PENNSYLVANIA.

LAT...LON 4152 7622 4161 7621 4165 7612 4164 7584
      4152 7580 4151 7578 4149 7578 4138 7621
      4138 7628
TIME...MOT...LOC 1957Z 244DEG 20KT 4144 7635

DJP

The radar

The Binghamton radar (KBGM), 80 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
July 19, 3:40 PM EST to 3:49 PM EST
Where
Otsego County, Oneonta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.450, -75.070

A severe thunderstorm produced severe winds and large hail as it moved across the area. The thunderstorm resulted in scattered trees and wires down in the towns of Laurens, Milford and Oneonta. This storm also produced 1.25 inch sized hail in Laurens.

Hail, Sullivan

When
July 19, 5:02 PM EST to 5:12 PM EST
Where
Sullivan County, Monguap Vly
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.670, -74.780

Thunderstorm Wind, Sullivan

When
July 19, 5:25 PM EST to 5:35 PM EST
Where
Sullivan County, 0.52 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.650, -74.690

A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in sporadic trees and wires being knocked down across the city and near Mountain Dale.

Thunderstorm Wind, Broome

When
July 19, 5:50 PM EST to 5:59 PM EST
Where
Broome County, Whitney Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
42.330, -75.970

Numerous trees and wires were blown down in the Whitney Point area.

Thunderstorm Wind, Chenango

When
July 19, 6:35 PM EST to 6:45 PM EST
Where
Chenango County, 0.69 mi N of Bainbridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.290, -75.480

Numerous trees were blown down by severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592716, 592715, 592717, 592718, 592719.